Dilemma of a beneficial narcotic analgesic: Tramadol

Tramadol is a known opioid drug that is used worldwide to relieve moderate to severe pain. It is the sole over-the-counter narcotic drug, meaning that it can be purchased without a physician prescription. Most people can enjoy its therapeutic benefits if it be ingested in recommended doses and in limited days.

The debate over its extensive use emerges consistently from ongoing descriptive data analyses that depicts its varied adverse effects and complications. The Seizures occurring during regular use or overdose may complicate the patients and render the cases traumatized through falling and accidents.  In particular, the drug imposes its most hazards in vulnerable groups, including males, the younger individuals, taking more than recommended doses and ingesting drug over long period of time.

Direct dermal toxicity is a novel described injury in tramadol intoxication. It presented with bullae formation one day after tramadol toxicity in a young male overdosed patient. As the case was non-comatous and bullae happened in a region of non-pressure site, a nature of allergic origin is presumed. Allergic reactions in tramadol have been described before. Anaphylaxis and bronchospasm may happen in its utmost spectrum and may threaten the life of the patient. Adverse effects of tramadol should be continually monitored and reported. The physicians and medical staff as well as general population are required to pay attention to possible effects of this well-known analgesic drug.

Seyed Mostafa Mirakbari
Dept. of Clinical toxicology, Bu ali Hospital
Qazvin University of Medical sciences, Iran

 

Publication

Bullae formation in tramadol intoxication: an unusual presentation.
Mirakbari SM
Eur Rev Med Pharmacol Sci. 2017 Aug

Facebooktwittergoogle_pluslinkedinmailFacebooktwittergoogle_pluslinkedinmail

Leave a Reply